Alert archive / California / Wind Advisories in 2026
Wind Advisory 1, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 3, 2026, 1:48 AM PST for Modoc County, California. It took effect at Jan 3, 2026, 1:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2026, 1:48 AM PST (09:48 UTC)
- In effect from
- Jan 3, 2026, 1:00 PM PST
- Expired
- Jan 4, 2026, 7:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Reno, NV
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS75 KREV 030948 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 148 AM PST Sat Jan 3 2026 CAZ070-041500- /O.NEW.KREV.WI.Y.0001.260103T2100Z-260104T1500Z/ Surprise Valley California- Including the cities of Cedarville, Fort Bidwell, and Eagleville 148 AM PST Sat Jan 3 2026 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM PST SUNDAY... * WHAT...South winds 20 to 35 mph with gusts up to 55 mph. Wind prone areas could see gusts as high as 65 mph. * WHERE...Surprise Valley California. * WHEN...From 1 PM this afternoon to 7 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ004-041545- /O.CON.KREV.LW.Y.0001.260103T1200Z-260104T2100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Nixon, Fernley, Imlay, Fallon, and Silver Springs 148 AM PST Sat Jan 3 2026 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY FOR PYRAMID LAKE... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 1 PM PST Sunday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CJ
2 follow-up statements
653 WWUS75 KREV 040856 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1256 AM PST Sun Jan 4 2026 CAZ070-041500- /O.CON.KREV.WI.Y.0001.000000T0000Z-260104T1500Z/ Surprise Valley California- Including the cities of Eagleville, Cedarville, and Fort Bidwell 1256 AM PST Sun Jan 4 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Surprise Valley California. * WHEN...Until 7 AM PST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ004-042100- /O.CON.KREV.LW.Y.0001.000000T0000Z-260104T2100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Fernley, Lovelock, Imlay, Nixon, and Silver Springs 1256 AM PST Sun Jan 4 2026 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON FOR PYRAMID LAKE... * WHAT...South winds 15 to 25 mph with gusts up to 35 mph and waves 1 to 3 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 1 PM PST this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CJ
455 WWUS75 KREV 041454 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 654 AM PST Sun Jan 4 2026 NVZ004-041600- /O.CAN.KREV.LW.Y.0001.000000T0000Z-260104T2100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Fernley, Fallon, Nixon, Silver Springs, and Imlay 654 AM PST Sun Jan 4 2026 ...LAKE WIND ADVISORY IS CANCELLED... The threat has ended. $$ CAZ070-041600- /O.EXP.KREV.WI.Y.0001.000000T0000Z-260104T1500Z/ Surprise Valley California- Including the cities of Fort Bidwell, Cedarville, and Eagleville 654 AM PST Sun Jan 4 2026 ...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... The threat has ended. $$ CJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 2:30 PM PST, 11 hours 18 minutes earlier. Its key messages:
- * A stronger storm will bring periods of heavier Sierra snow and valley rain late tonight through early Monday, with isolated flooding concerns possible in northeast CA. * Additional storms could bring more snow chances to the Sierra, with rain and snow in lower elevations by mid-late next week. * A drier weather pattern is projected to return by the end of next week and could continue through mid-January
Area forecast discussion, Jan 2, 2:30 PM PST, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
230 PM PST Fri Jan 2 2026
.KEY MESSAGES...
* A stronger storm will bring periods of heavier Sierra snow and
valley rain late tonight through early Monday, with isolated
flooding concerns possible in northeast CA.
* Additional storms could bring more snow chances to the Sierra,
with rain and snow in lower elevations by mid-late next week.
* A drier weather pattern is projected to return by the end of
next week and could continue through mid-January
&&
.DISCUSSION...
Today's short lived break between storms will be coming to an end
by tonight with stormy conditions prevailing through the remainder
of the holiday weekend and even potentially into early next week.
Residual effects from yesterday's precip include persistent
fog/low stratus across west central NV which has recently
dispersed, but continues around Mono Lake and southern Mono
County and appears poised to linger through this evening.
The first round of precip is on track to reach northeast CA and
the Tahoe basin around midnight tonight, and quickly advance to
Mono County overnight. This is expected to be the warmer portion
of this whole storm event with snow levels initially between
6500-7000 feet for northeast CA and 7000-8000 feet for the eastern
Sierra/Tahoe areas. The latest high resolution guidance breaks
this precip to a more showery regime by Saturday afternoon, although
some heavier convective bands are showing up especially from
Plumas County southward, and there's an added risk (10-15% chance)
of isolated lightning near the Sierra crest Saturday afternoon-
evening. Snow levels could be highly variable, with little change
or even rising in many areas during Saturday afternoon, but
dropping by 500-1000 feet in areas where heavier bands persist.
Also during this initial precip band, the risk for quick rises in
rivers and streams and isolated poor drainage area flooding
remains for parts of northeast CA where rain falls on snow,
although the latest forecasts for the Susan and Feather rivers
brings peak rises to monitor/action stages but below flood stage
(Saturday afternoon-early Sunday AM for Susanville and by midday
Monday for Portola). This is assuming a sufficient drop in snow
levels for the next round of precip coming in from late Saturday
evening through Sunday afternoon. We will still retain the Areal
Flood Watch for now due to the lingering uncertainty of the
rain/snow extent for the later portion of the weekend.
Also for winds, the Saturday afternoon-evening time frame could
see some partial mixing of stronger ridge top gusts down to lower
elevations--with a few sites in far western NV possibly seeing
short-duration advisory-level gusts near 50 mph, but confidence
is lower for a more widespread wind event in lower elevations. We
will retain the Lake Wind Advisory for Pyramid Lake for much of
the weekend as gusts up to 40 mph remain a good bet.
As mentioned above, the largest and longest duration moisture
push appears to be targeting the Saturday evening through the
Sunday afternoon time frame, and the latest guidance is phasing
in some colder air with this round of precip. Snow levels edge
downward to near 5000-5500 feet for northeast CA, lake level for
Tahoe and near 6500 feet for Mono County by daybreak Sunday, and
eventually push below 5000 feet by early Monday morning.
Widespread travel impacts will affect most routes for northeast CA
and the eastern Sierra, while the best potential for precip
spilling into western NV comes during the day Sunday. One more
final push of moisture could then arrive by late Sunday night/early
Monday morning but higher resolution guidance is favoring a drier
outcome with the upper low pulling farther offshore from the CA
coast and cutting off most of the Pacific moisture feed from the
Sierra. We'll be keeping an eye on this portion of the event as
any wetter scenario could produce widespread travel issues as the
post-holiday peak commute returns.
After Monday morning, lighter snow showers could linger mainly in
the mountains through Tuesday, then medium range guidance
continues to project a quicker moving and colder storm around
Wednesday-Thursday which could bring light snowfall to lower
elevations. Then finally, a drier pattern is looking more likely
by the end of next week which could persist into mid-January. MJD
&&
.AVIATION...
* For the Sierra terminals, winds will increase over ridges
tonight with increased turbulence and areas of LLWS. Surface
conditions will worsen overnight and Saturday between 08Z
through 20Z with a rain-snow mix bringing MVFR-IFR conditions.
After 20Z the conditions will be variable, depending on the
location of convective snow bands, with more widespread IFR/LIFR
likely for most of Saturday night-Sunday.
* For western NV, winds will begin to increase tonight and peak on
Saturday, with gusts to 30 kt and possibly briefly higher at
times Saturday afternoon-evening between 20Z and 03Z. Mountain
wave turbulence and periods of LLWS is likely through much of
the weekend. The most likely periods for MVFR conditions and/or
terrain obscuration due to rain showers will be Saturday morning
between 10-16Z and also during the day Sunday. MJD
&&
.AVALANCHE...
A winter storm will bring periods of significant snow and windy
conditions to all avalanche center terrain from early Saturday
morning through Monday morning.
* Snow Levels: Starting around 7000-7500 ft, possibly up to 8000
feet for Mono County and fluctuating through the day Saturday,
then dropping below 7000 feet with only snow expected for all
avalanche terrain from Saturday night onward.
* Snow/SWE amounts: 1-3 feet with locally up to 4 feet for Mono
County. SWE totals between 1.5" and 3", with a few sites receiving
up to 4".
* Snow-Liquid Ratios (SLR): Higher density 7-10:1 Saturday, then
becoming less dense with SLR's increasing to 10:1 and possibly
up to 13:1, with colder air and lower snow levels from early
Sunday morning through Monday.
* Snowfall Rates: Steady at 0.5-1"/hour with periodic bursts of up
to 2-3"/hour through the weekend, particularly across higher
peaks.
* Ridge top winds: Gusts 70-90 mph, with stronger gusts up to 100
mph at times from Saturday through Sunday morning.
* Lightning: 10-15% chance Saturday and 5-10% chance Sunday.
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from midnight tonight to 10 AM PST Monday
NVZ002.
Lake Wind Advisory from 4 AM Saturday to 1 PM PST Sunday NVZ004.
CA...Flood Watch from Saturday morning through Monday afternoon
CAZ071.
Winter Weather Advisory from 4 PM Saturday to 10 AM PST Monday
CAZ071.
Winter Storm Warning from midnight tonight to 10 AM PST Monday
CAZ072-073.
&&Nearby
Wind Advisories in California, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.